Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Midland/Odessa, TX

May 10, 2002Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 2002, 5:38 PM MDT for Lea County, New Mexico. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 5:38 PM MDT (23:38 UTC)
Expired
May 10, 2002, 6:30 PM MDT
In force
52 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 123 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:03 PM MDTHail 1.75Jal, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:00 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-494 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 102338
SVRMAF
NMC025-110030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM MDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 630 PM MDT

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES WEST OF JAL...OR ABOUT 36 MILES NORTH
  OF MENTONE...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  JAL

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3232 10368 3213 10369 3207 10308 3236 10309

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:10 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 10, 4:10 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM CDT FRI MAY 10 2002

UPDATED ZONES TO ADD WS 277 AND UP THE POPS IN COUNTIES ALSO
AFFECTED BY THE WATCH.  NO OTHER SIGNIFICANT CHANGES MADE.

.MAF...
TX...
NM...

20

In the hours before

Special weather statement, May 10, 2:20 PM MDT, 3 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT FRI MAY 10 2002

.SYNOPSIS...
THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE
PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS
AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY
CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH TONIGHT.

.THREATS...

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD
INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL
MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS
EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A
CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM
ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON AND EVENING.
Special weather statement, May 10, 3:46 PM MDT, 1 hour 52 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081-
082-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT FRI MAY 10 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING...
MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF
DAVIS AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.